# SDR 2002UALA01815

- Difficulty date: November 23, 2002
- Submitted: February 12, 2003
- Operation: Air carrier
- Aircraft: N221UA
- Make and model: Boeing 777222
- Aircraft serial: 30552
- Aircraft time: 5,621 hours, 813 cycles
- Engine: Pwa PW4090
- Engine time: 5,623 hours, 814 cycles
- System (JASC): 7261 · Turbine Engine Oil System
- Part: Carbon Seal
- Part number: 515B186
- Part serial: UA00325778
- Condition: Coked
- Location: Nr 1 Engine
- Part time: 5,623 hours, 814 cycles
- Stage of operation: CR
- How discovered: O
- Nature of condition: K, B
- Precautionary procedure: A

## Discrepancy

SMOKE IN CABIN PER CREW.  STRONG ODOR AND THIN SMOKE IN COCKPIT.  NUMBER 1 ENGINE PRODUCING OIL SMELL IN CABIN.  FOUND OIL IN THE SPINNER.  CLEANED SPINNER AND DISK.  RAN ENGINE AT HIGH POWER FOR 30 MINUTES.  FOUND MORE OIL IN THE SPINNER.  REPLACED ENGINE.  ENGINE TEARDOWN FINDINGS:  NR 1 BEARING CARBON SEAL SURFACE CONTAINED DEPOSITS OF BLACK OIL/COKE THAT AFFECTED PROPER CONTACT WITH THE SEAL SEAT.  THE SEAL SEAT SHOWED SIGNS OF UNEVEN CONTACT WITH THE CARBON ELEMENT.  THIS ALLOWED OIL TO LEAK INTO THE GAS PATH UPSTREAM OF THE LOW PRESSURE COMPRESSOR.
